Alert archive / Kentucky / Wind Advisories in 2018

Wind Advisory 1, NWS Jackson, KY

April 18, 201819 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Apr 18, 2018, 11:58 AM EDT for 19 counties in Kentucky. It took effect at Apr 18, 2018, 2:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 11:58 AM EDT (15:58 UTC)
In effect from
Apr 18, 2018, 2:00 PM EDT
Expired
Apr 19, 2018, 2:00 AM EDT
In force
12 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS73 KJKL 181558
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1158 AM EDT Wed Apr 18 2018

...Windy Conditions Developing This Afternoon and Tonight...

.An approaching cold front will bring increasing southwest winds
this afternoon. As the front crosses the area tonight, winds will
shift to the west and become strong, with gusts as highs as 40 mph
at times. The winds will then gradually diminish overnight. 

KYZ051-052-060-079-080-083>085-106-190000-
/O.CAN.KJKL.LW.Y.0008.180418T1600Z-180419T0600Z/
/O.NEW.KJKL.WI.Y.0001.180418T1800Z-180419T0600Z/
Bath-Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-
Including the cities of Owingsville, Morehead, Frenchburg, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, and West Liberty
1158 AM EDT Wed Apr 18 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
...LAKE WIND ADVISORY IS CANCELLED...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 2 AM EDT Thursday. The Lake
Wind Advisory has been cancelled. 

* TIMING...Southwest winds will increase through this afternoon
  and early this evening, before shifting to the west tonight. 
  The strongest winds are expected to occur along and just behind 
  the passage of the cold front tonight. 

* WINDS...Sustained winds of 10 to 20 mph, with gusts of 30 to 40
  mph will occur. 

* IMPACTS...Winds this strong will blow around loose objects and
  make driving difficult. Some weekly rooted trees may also be
  blown over.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph are expected. Winds 
this strong can make driving difficult...especially for high 
profile vehicles. Use extra caution.

&&

$$

KYZ044-050-058-059-068-069-104-108-111-114-190000-
/O.NEW.KJKL.WI.Y.0001.180418T1800Z-180419T0600Z/
Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Elliott-Wolfe-
Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, 
Mount Vernon, McKee, Annville, Sandy Hook, Campton, Beattyville, 
and Booneville
1158 AM EDT Wed Apr 18 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 2 AM EDT Thursday. 

* TIMING...Southwest winds will increase through this afternoon
  and early this evening, before shifting to the west tonight. 
  The strongest winds are expected to occur along and just behind 
  the passage of the cold front tonight. 

* WINDS...Sustained winds of 10 to 20 mph, with gusts of 30 to 40
  mph will occur. 

* IMPACTS...Winds this strong will blow around loose objects and
  make driving difficult. Some weekly rooted trees may also be
  blown over.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph are expected. 
Winds this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

GEOGERIAN
3 follow-up statements
360 
WWUS73 KJKL 181751 CCA
NPWJKL

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Jackson KY
151 PM EDT Wed Apr 18 2018

...Windy Conditions Developing This Afternoon and Tonight...

.An approaching cold front will bring increasing southwest winds
this afternoon. As the front crosses the area tonight, winds will
shift to the west and become strong, with gusts as highs as 40 mph
at times. The winds will then gradually diminish overnight. 

KYZ051-052-060-079-080-083>085-106-190000-
/O.CAN.KJKL.LW.Y.0008.000000T0000Z-180419T0600Z/
/O.COR.KJKL.WI.Y.0001.180418T1800Z-180419T0600Z/
Bath-Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-
Including the cities of Owingsville, Morehead, Frenchburg, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, and West Liberty
151 PM EDT Wed Apr 18 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
...LAKE WIND ADVISORY IS CANCELLED...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 2 AM EDT Thursday. The Lake
Wind Advisory has been cancelled. 

* TIMING...Southwest winds will increase through this afternoon
  and early this evening, before shifting to the west tonight. 
  The strongest winds are expected to occur along and just behind 
  the passage of the cold front tonight. 

* WINDS...Sustained winds of 10 to 20 mph, with gusts of 30 to 40
  mph will occur. 

* IMPACTS...Winds this strong will blow around loose objects and
  make driving difficult. Some weakly rooted trees may also be 
  blown over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 40 mph are expected. Winds 
this strong can make driving difficult...especially for high 
profile vehicles. Use extra caution.

&&

$$

KYZ044-050-058-059-068-069-104-108-111-114-190000-
/O.COR.KJKL.WI.Y.0001.180418T1800Z-180419T0600Z/
Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Elliott-Wolfe-
Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, 
Mount Vernon, McKee, Annville, Sandy Hook, Campton, Beattyville, 
and Booneville
151 PM EDT Wed Apr 18 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 2 AM EDT Thursday. 

* TIMING...Southwest winds will increase through this afternoon
  and early this evening, before shifting to the west tonight. 
  The strongest winds are expected to occur along and just behind 
  the passage of the cold front tonight. 

* WINDS...Sustained winds of 10 to 20 mph, with gusts of 30 to 40
  mph will occur. 

* IMPACTS...Winds this strong will blow around loose objects and
  make driving difficult. Some weakly rooted trees may also be 
  blown over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph are expected. 
Winds this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

GEOGERIAN
704 
WWUS73 KJKL 190007
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
807 PM EDT Wed Apr 18 2018


KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111-
114-190600-
/O.CON.KJKL.WI.Y.0001.000000T0000Z-180419T0600Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan-
Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Sandy Hook, West Liberty, 
Campton, Beattyville, and Booneville
807 PM EDT Wed Apr 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY...

* Gusty southwest winds will continue tonight. The strongest 
  winds are expected to occur near a cold front passing through 
  from northwest to southeast between about 9 pm and 1 am.
 
* Sustained winds of 10 to 20 mph, with gusts of 30 to 40 mph 
  will occur. 

* Winds this strong will blow around loose objects and make
  driving difficult. Some weakly rooted trees and weak branches
  may also be blown down. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

HAL
013 
WWUS73 KJKL 190601
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
201 AM EDT Thu Apr 19 2018

KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111-
114-190715-
/O.EXP.KJKL.WI.Y.0001.000000T0000Z-180419T0600Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan-
Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Sandy Hook, West Liberty, 
Campton, Beattyville, and Booneville
201 AM EDT Thu Apr 19 2018

...WIND ADVISORY HAS EXPIRED...

While gusty winds will continue overnight into Thursday, these should
top out well below advisory level. Peak gusts of 20 to 25 mph will
be possible tonight into this afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Apr 18, 7:56 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 18, 7:56 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
756 AM EDT Wed Apr 18 2018

.UPDATE...
Issued at 756 AM EDT WED APR 18 2018

Mid clouds, most heavily situated along and north of Mountain
Parkway, will scour out from west to east by mid-late morning.
Expect temperatures to quickly warm as this occurs and the
approaching warm front moves through.

&&

.SHORT TERM...(Today through Thursday)
Issued at 423 AM EDT WED APR 18 2018

A warm front will continue lifting through the Tennessee Valley and
into eastern Kentucky this morning as a surface low moves out of the
central Plains into Missouri. Developing cloud cover across central
into eastern Kentucky has mainly remained in the mid levels, around
the 5-7k foot level, as subsidence has held strong by way of weak
ridging. Easterly surface winds ahead of the warm front have helped
to maintain local downslope flow, thus negating precipitation
chances this morning.

Clearing skies this morning will gradually give way to increasing
clouds downstream of an upper low approaching Lake Michigan this
afternoon. Increasing southwest flow on the southern flank of a 1003
mb surface low will promote a quick warmup with temperatures
climbing into the low-mid 70s this afternoon. The pressure gradient
will further increase later this afternoon into this evening as the
surface low tracks along the Ohio River. Additionally, 30-40 knots
of wind will reside beneath a lingering subsidence inversion, adding
to the likelihood of gusty winds through peak heating/mixing this
afternoon and early evening. Have once again hoisted a Lake Wind
Advisory for Lake Cumberland, Laurel River Lake, and Cave Run Lake
as sustained winds will approach or at times exceed 20 mph with
gusts nearing 35 mph at times later this afternoon into early
tonight.

Rain chances will increase this evening along/ahead of the
approaching cold front. Shallow saturation, through about 8k feet
off the surface, will help to keep rainfall amounts mainly below
1/10 of an inch as forcing aloft weakens with time as it phases with
an upper low across the St. Lawrence Valley. Could potentially see a
few snowflakes in the higher terrain near the Virginia border
tonight, but the combination of forcing/moisture currently looks to
lose definition by the time temperatures would become cool enough.

A raw Thursday will be on tap as surface ridging builds into the
Midwest and promotes a cold air advection regime. Upslope flow will
keep low stratus in place for a good portion of the day,
contributing to temperatures likely only warming to near 50
degrees.

.LONG TERM...(Thursday night through Tuesday)
Issued at 325 AM EDT WED APR 18 2018

The models are in fairly good agreement aloft through the long term
portion of the forecast. They all depict the departure of the latest
large upper low off to the northeast on Friday allowing heights to
rebound over Kentucky. Omega block style ridging then works east
from the Plains basically dampening out as it moves into the state
through the weekend as the next upper low takes a more southern
route through the Southern Plains. This latter feature is fastest
to come east in the GFS with the ECMWF lagging and a notch
stronger. The Canadian seems to support the ECMWF's solution
better at this time step into Sunday morning. This low then fades
out as it slowly works east into the Tennessee Valley and Deep
South to start the next work week. Meanwhile the northern stream
will become more active as a strengthening trough moves into the
Upper Midwest and Great Lakes region leaving eastern Kentucky in
an area of weak mid level flow, almost col-like. Given the model
similarities will favor a general blend solution with little in
the way of adjustments or nudges toward any of the operational
models.

Sensible weather will feature cool high pressure slowly crossing the
region to end this work week and continue into the weekend. From
this a frosty night can be expected Thursday night into Friday
morning. The high will moderate in time with the main aspect
being to hold pcpn at bay for a fairly long stretch of time -
definitely a break from the pattern of the past several months.
We will need to watch the efforts of a southern low trying to work
east and pick up some more Gulf moisture - but at this point it
seems that this system will hold off through the weekend and
potentially into the next week - though the GFS does bring in some
rain by Monday morning with the ECMWF showing less conviction with
its wetting of eastern Kentucky for Monday into Tuesday.

Made mainly terrain based adjustments to the lows most nights
next week depending on the sfc advection pattern. Did also beef up
the PoPs in the far southeast through the start of next week in
line with the midpoint of the ECMWF and GFS solutions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 756 AM EDT WED APR 18 2018

A warm front continues to lift north toward the eastern Kentucky
airspace, resulting in mid clouds exiting off to the east by mid-
late morning. Have included southwesterly low level wind shear at
SME/LOZ for the next hour or two prior to surface winds increasing
to 10-15 knots and quickly veering southwesterly. Southwest winds
will continue to increase and gust through the latter morning and
afternoon, with speeds approaching 15-20 knots with gusts of up
to 25-30 knots.

A strong low pressure system moving between CVG and CMH this
evening will keep winds elevated and gusty as they veer more
west to just northwesterly tonight. This system will usher in a
cold front, bringing the chance for some rain this evening into
tonight. MVFR ceilings will be a good possibility, but will hold
off on inclusion with uncertainty in timing and exact placement at
this time.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from noon today to 2 AM EDT Thursday for
KYZ051-052-060-079-080-083>085-106.

&&

UPDATE...GUSEMAN
SHORT TERM...GUSEMAN
LONG TERM...GREIF
AVIATION...GUSEMAN
Hazardous weather outlook, Apr 18, 3:55 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 AM EDT Wed Apr 18 2018

KYZ051-052-060-079-080-083>085-106-191100-
Bath-Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan-
Including the cities of Owingsville, Morehead, Frenchburg,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, and West Liberty
355 AM EDT Wed Apr 18 2018

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT
THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Breezy west to southwest winds will cause rough conditions for
small boats on area lakes this afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost is expected Thursday night into Friday morning, and also
possible Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ044-050-058-059-068-069-086>088-104-107>120-191100-
Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Knox-Bell-
Harlan-Elliott-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead,
Mount Vernon, McKee, Annville, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
355 AM EDT Wed Apr 18 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost is expected Thursday night into Friday morning, then
possible again Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GUSEMAN/GREIF

In the hours before

Special weather statement, Apr 18, 11:58 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson KY
1158 AM EDT Wed Apr 18 2018

KYZ086>088-107-109-110-112-113-115>120-182200-
Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg,
Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
1158 AM EDT Wed Apr 18 2018

...Gusty Winds Expected This Afternoon and Tonight...

An approaching cold front will bring increasing southwest winds
this afternoon and early this evening. The front will then move
through the area tonight, with the winds shifting to west. The
strongest winds are expected to occur along and just behind the
passage of the cold front. Sustained winds of 10 to 20 mph, with
gusts of 30 to 35 mph are expected. Winds this strong will blow
around loose objects and make driving difficult.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:49 AM EDTLake Wind AdvisoryJKLBath, Laurel, McCreary, Menifee, Morgan, Pulaski and 3 more8 hr

Nearby

Wind Advisories in Kentucky, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.